November 20th, 2000
Although I’m sure it annoys a lot of my friends, the truth is, I really don’t get sick very often. Last year I had to buy some new ibuprophen. Not because I’d run out, but because my previous bottle, still half full, had expired in 1994. My new bottle says I should give up in 2002, so that means that the old 50-count one was 12 years old when I replaced it.
Oh, sure, I get the sniffles or a bit of a cough now and then, but I have a tendency to “tough it out.” Maybe chemicals creep me out a bit, maybe I’m being macho, or maybe (ok, probably) I just keep forgetting to actually take a pill. I never get flu shots; I’m far more horrified of getting stuck with a needle than getting the flu. Since I can’t remember the last time I’ve actually had the flu (definitely not since 1990), it seems a reasonable position.
But now I’ve got a cold. An actual, “stay home, get lots of rest, drink plenty of liquids” cold. Sore throat, sneezing, coughing, runny nose, fever, chills. The works. And after about a week of this, I finally went to the medicine cabinet and brushed the cobwebs aside to see what was there.
What was there was some “Comtrex Multi-symptom Cold Relief,” and “Sudafed Severe Cold Formula.” I went for the Sudafed. I guess the white box was more appealing then the yellow Comtrex. A day later, I’d used up the three tablets that the box had contained, and had taken a pair of Comtrex, when I happened to check the expiration dates. Comtrex: June 1993. Sudafed: October 1993. The only other cold-related drug in the cabinet was some “Triaminic Head and Chest Congestion” liquid I’d bought in order to be able to sing at a friend’s wedding, after picking up a slight cold the day before “I do.” It was nasty tasting, but only a year out of date.
Um. Maybe it was time for some new cold medicine.
When I got to the store, I suddenly remembered the last time I’d done this. Once again, I was facing a preposterous wall of little boxes, all promising me relief from every imaginable symptom under the sun. Did I want Cold and Allergy relief? Maximum Cold Relief? Cold and Sinus Formula? Day and Night Cold Relief? Extended Cold Formula? Maximum Sinus Formula? With a sigh, I sat down to start reading the ingredients.
I wasn’t that surprised to find that the same few chemical culprits showed up again and again and again. Vying for the “most common drug” title was acetaminophen. This was a Bad Thing. I’ll need a short digression to explain why.
When I was a kid, mom would dose me with that mildly icky orange-flavored chewable kid’s aspirin. Which was OK as long as I was a kid. About the time I was disqualified from chewable aspirin was also about the time I got braces. Those of you who’ve had them know exactly where this is going. For those of you who haven’t, well, you see, they have to tighten the braces every month or two to keep the teeth moving. And the day they tighten them, your teath really hurt.
Aspirin (or, to give it its full name, acetylsalicylic acid), even in the adult dosages allowed a 13-year-old, wasn’t really that effective. It helped a little, but not enough to keep me from complaining. So Mom tried acetaminophen (aka Tylenol). And I discovered that, for me, acetaminophen was just exactly as effective as two leftover peas at reducing pain. Whoopee.
I would later discover that naproxen sodium (Aleve) and ketoprophen (Orudis) fell somewhere between aspirin and peas in analgesic effectiveness. So it’s a good thing that ibuprophen (most well known as Advil) did the job on my aching teeth, and headaches, and all that sort of general pain stuff that one takes pills for.
So here I am, sitting in the aisle at Safeway, discovering that nearly 80% of all cold medicines contain an analgesic that is as useless as sugar in a cold medicine, except if I do have a headache, it’s OK to take ibuprophen and sugar together, but probably not a good idea to double-dose on ibuprophen and acetaminophen.
You’d think being able to eliminate so many of the remedies would be helpful. Yea, you’d think.
The next thing I discovered is that acetaminophen would lose the gold medal for “most common drug in a cold medicin” to pseudoephedrine hydrochloride (which I’ll call p-eph for short). P-eph is a “nasal decongestant;” it makes your sinuses widen out. It doesn’t slow the drip at all, doesn’t help the cough, doesn’t really attack any of the symptoms directly at all, but it’s apparently safe as flowers and with almost no side effects, ‘cause they put it in just about everything. Which seemed all right, at first.
After some more time reading boxes, and matching symptom relief with ingredients, I eventually managed to piece together which drugs did what. And I knew that what I really wanted was an antihistamine.
Antihistamine! I mean, c’mon, that’s the whole point! I want my nose to quit running! If I didn’t have so much phlegm pouring down my throat, I wouldn’t cough as much, my throat wouldn’t be so sore, my nose wouldn’t be as red, my floor wouldn’t be as covered in Kleenex. But most of the magical cold-be-gone pills don’t have antihistamine. Because there’s no such thing as a non-drowsy antihistamine, and people apparently crave non-drowsy.
Now, as far as I’m concerned, by the time I’m taking medicine, I’m sick enough that I’m staying home, and I don’t want namby-pamby dance-around-the-edges medicine, I want something that’s gonna roll up its sleeves, pick up a big hammer, and really smack those symptoms! I want an antihistamine!
But I don’t want an antihistamine with acetaminophen in it!
There was “Advil Cold & Cough Medicine.” Ibuprophen, p-eph, and (optionally) dextromethorphan hydrobromide. Dex-meth is a cough suppressant. I definitely wanted dex meth. This particular cold had come with especially thick phlegm (sorry, I know that’s more than you really wanted to know) and I’d been coughing so hard to clear it out of my throat that I’d actually sprained an abdominal muscle two days before. The other featured pharmical that’d appear from time to time was guaifenesin, which functioned as an expectorant. Apparently it thins phlegm to make it easier to cough. I wanted some of that, too. But most of all, I wanted an antihistamine, and that’s what the Advil brand pills didn’t have.
So, I finally knew what the Perfect Cough Medicine for Me would contain: an antihistamine, dex-meth, p-eph, maybe guaifenesin, and no acetaminophen!
Twenty thousand cold remedies, and not one of them could deliver on this simple formula. Robitussin had forgotten to do a “drowsy formula;” they had an armload of alternatives that were acetaminophen-free, but didn’t have an antihistamine. Nyquil GelCaps had the acetaminophen. Actifed dropped the dex-meth, as did another possible contender. Box after box, but everything “drowsy” also had acetaminophen.
Now what? Well, maybe I could combine two different pills to get the mix I wanted. Oh, yes, I was having lots of fun solving a combinatoric puzzle in the middle of Safeway with cotton batting where my brain usually sat. Here is where pseudoephedrine’s great popularity played havoc with things. I’d put one of these next to one of those, and have everything I wanted, but double the p-eph that was called for. Max dosage was clearly 60mg, and everybody would recommend two of their pills with 30mg of p-eph each, leaving me with way too much nasal decongestant.
Finally, I found some lonely allergy boxes near the top. I’d been dismissing “Allergy” stuff. I had a cold, right? Well, it turns out that if you just want an antihistamine, it must be because you’re allergic to something†. I could get the Safeway house-brand “Just like Robitussin” with dex-meth, guaifenesin, and p-eth, and a plain old antihistamine pill, and I’d be done.
Except now I had to choose an antihistamine. Unlike every other ingredient, for this one I had a choice. The most common one was chlorpheniramine maleate. Apparently it carried quite a kick, because 4mg was the dosage. My father had suggested NyQuil, in part because it really knocked my mom out when she took it, and I’d mentioned I was taking a sleeping pill now and then to help get rest despite the cold. NyQuil uses doxylamine succinate as the drowsifying antihistamine. Or I could go with Benadryl’s diphenhydramine hydrochloride, at a 25 to 50mg dosage.
In the end, I decided to go with the popular vote, and get (Chlor-Trimeton! “#1 Pharmacist Recommended!”) chlorpheniramine maleate. As I trudged down the aisle, I noted again the little sign that said “All products containing phenylpropanolamine hydrochloride have been removed from the shelves. Please see the pharmacist . . . .” Ah, I said to myself, that must be the ingredient that my friends were telling me had recently been in the news. No one had been able to remember quite what it was called or what it had done wrong, only that it had recently been declared Too Scary To Use On Colds, and recalled.
Well, now I’m home with my Cold Cure Chemical Cocktail. Is my story over? Not quite. As I mentioned, I had some “nighttime sleepy good night rest” pills in the cabinet that I’d picked up some years before, and driving home, I finally remembered something I’d discovered while shopping for them. You see, I’d read those labels too, and found that, much like cold medicine, the eleven different brands of sleeping pills used only two or three different active ingredients. Ingredients that, at the time, had sounded familiar. You see, the most effective over-the-counter drugs for helping people sleep are . . . antihistamines.
So when I got home, I checked the cabinet again. I’d used up the Unisom (it was expensive, so I’d bought a small box). Active ingredient? Doxylamine succinate, 25mg. I still had nearly all of my bottle of the drug store’s “Sleep Relief.” What do you know? 50mg of diphenhydramine hydrochloride. It is definitely cheaper to get 100 50mg pills of diphen “sleep relief” than 200 25mg pills of Benadryl.
So there it is. If you’ve got a cold, start with Robitussin SoftGels or some house brand equivalent. That’s a cough suppressant (dex-meth), a decongestant (p-eph), and an expectorant (guaifenesin). If you’re feeling achy, add whatever your usual plain old analgesic is: aspirin, Tylenol, Advil, Orudis, Aleve, whatever. And at night, add . . . one sleeping pill, to dry up your nose and give you a good night’s sleep.
Oh, and that Triaminic cough syrup in the cabinet? Active ingredients were guaifenesin and phenylpropanolamine hydrochloride. Naturally.
November 20th, 2000
Tylenol, Advil, Orudis, Aleve, Triaminic, NyQuil, Robitussin, Unisom, Actifed, Benadryl, Chlor-Trimeton, Safeway, Kleenex, Comtrex, and Sudafed are trademarks or registered trademarks of their respective owners. This essay is for recreational purposes, and if you, dear reader, are capable of reading this essay, you are also capable of reading the instructions on boxes of cold medicines. Thus, you are responsible for whatever you do to yourself with pharmaceutical compounds. Caveat lector.
† The reason, I was informed by a friend who really is an expert on sinus sadness (hers find all sorts of ways to make things difficult), is because, alas for me!, antihistamines can’t really affect a runny nose unless it’s caused by a histamine reaction. So all that effort to get my hands on the antihistamine sans acetaminophen for my cold was pretty much a total waste of time. Sigh.